A rare case of acute hepatitis induced by use of Babchi seeds as an Ayurvedic remedy for vitiligo.

Abstract

This case highlights that hepatitis is a potential side effect of Babchi seeds, an Ayurvedic remedy used to treat vitiligo. The patient, a 52-year-old Indian woman, presented with a 1 week history of jaundice, vomiting, pruritus and abdominal pain. Progressive deterioration in liver function prompted a liver biopsy which was consistent with the diagnosis of a drug-induced hepatitis. The hepatitis resolved after withdrawal of its use. A PubMed search found no previous UK cases and only two cases have been reported globally. This potentially serious side effect of a widely available substance is not acknowledged by manufacturers, and those purchasing the product are unaware of the risk of harm. To compound this risk, there is an absence of dosing advice or maximum recommended daily intake. It is important to ask about topical and oral herbal remedies in cases of acute jaundice as patients rarely perceive these preparations as 'medications'.

DOI: 10.1136/bcr-2013-200958

Cite this paper

@article{Smith2014ARC, title={A rare case of acute hepatitis induced by use of Babchi seeds as an Ayurvedic remedy for vitiligo.}, author={D. Alastair Smith and Stewart L. Macdonald}, journal={BMJ case reports}, year={2014}, volume={2014} }